Skip to content
My WebMD Sign In, Sign Up
Prednisone short term versus long term use!
avatar
rhkress428 posted:
Predinisone can be a very helpful anti-inflammatory drug when used over the shortest term use that is effective. Predisone and other related steroids treat the symptoms and leave you with a feeling of well being. Clearly any steroid should be used for the shortest term use possible. There are numerous patients that just do not respond well to any other therapy and are forced to remain on steroids for long term therapy. It is the long term therapy that creates both major and minor health concerns. I was an identical twin and I worked for a major pharmaceutical company when I graduated from college in the 70's. I received extensive training and research with a company that was the innovator of artificial steroid production and oral contraceptives. The research and the pharmacology of steroids have not changed and in fact time has reinforced what has always been known about these extremely powerful and potentially dangerous drugs effect is. Both my identical twin and I had auto immune disease. I suffered from ulcerative colitis and Crohns from my early 20's. I used steroids only during the worst episodes and only for short periods of time. My GI problems eventually culminated with a mass in the head of pancreas and a diagnosis of pancreatic cancer. I had a Whipple Procedure performed in 2003 and after several years of minor plumbing issues related to the surgery I am feeling well and am quite healthy from a GI standpoint. Learning what, when and how to eat is key to good GI health. My twin brother used prednisone and other steroids almost continuously for years commencing in his 20's. He experienced many steroid related health issues that I never experienced. He developed cataracts in both eyes, he was diagnosed with type 2 diabetes, both hips were replaced as a result of avascular necrosis, a few years ago after minor foot surgery his foot would not heal and after a few years of misery had his right foot amputated below the knee. Additionally, as a result of the continued steroid use, he developed hemoglobin problems necessitating transfusions to supplement his red blood count. He eventually needed to be on oxygen to keep his blood oxygen level up. There is no question that the years of steroid use contributed and or caused health problems more severe than the symptomatic relief that steroids provided for his initial auto immune disorders. Steroids suppress the immune system and do make you feel well. You have to balance this with the effects of potential long use. Steroids are not a cure for anything. They only provide relief from symptoms and discomfort as they provide anti inflammatory effect on your body. It is when you experience this effect that your body has the opportunity to repair the damage that the inflammation has caused. Too many Doctors are too quick to prescribe prednisone and other steroids because they make the patient feel better. Please do not use this to self prescribe or stop taking steroids. You cannot suddenly stop taking steroids or serious problems including death could occur. Listen to your health professional, but do not be afraid to ask questions and question the need for long term (3 months or more) of steroid therapy. There are conditions where there is no alternative to long term steroid use, but in conditions that you may have an alternative, ask for the alternative. The health problems experienced by my twin are all contained in the warnings and side effects that come with steroid prescriptions, they are real and are there for a reason. In conclusion, last October 8th, my twin brother developed severe respiratory distress related to his steroid induced health problems and suddenly went into congestive heart failure and died. I miss him terribly, but despite warnings about the side effects of pharmaceuticals his body took a terrible toll for the long term use. He was 61 and disabled from the above disorders for many years. I on the other hand am feeling better now than I did ten years ago.
Was this Helpful?
3 of 3 found this helpful
Reply
 
avatar
arbob5 responded:
So sorry to hear about your loss.

You are correct...steriods can be wonderful, but terrible at the same time. I have UC and was on prednisone for about 3 years, very low doses, however, except , higher doses when I was in a flare. Tapering the dose is never an easy thing to do, but because of the many warnings I read about the long term use of steroids, I bit the bullet and I was very determined to get off of prednisone. Well, it was one of the most difficult things I've had to do, and after many, many ups and downs, I finally did it, and I have to give a lot of credit to my husband for putting up with my "ups and downs", and my GI doctor for his wonderful directions and always being available to answer any questions I had.

I'm in a slight flare right now (Spring does that unfortunately), but I'm dealing with it by watching what I eat, trying to get a lot of rest, and while being stress free is difficult, I'm doing OK with that too. But I think I'll get through this without steroids this time. I don't want to go through that tapering again.

I hope everyone who has been on steroids for long term will read your posting carefully. You know what you're talking about and just hearing from someone who's been there and done that, can be extremely helpful. Thank you for that.

And again, so sorry for the loss of your brother. God bless.
 
avatar
lbcash responded:
So sorry to hear about your loss also. Your post is very informative and hopefully helpful to others.

Prednisone is a very powerful drug. In good ways I suppose and bad. I experienced very scary side effects immediately upon taking the drug. I had taken low doses (10mg) for a week at different times for my asthma flair ups and I had no problems. But, when my GI put me on a very high dose (60 mg/day) for my Crohns things got scary. I was on the prednisone at this dose for 4 months. Gradually over those four months I gained 20 lbs. which is not actually scary, but my pulse rate and blood pressure began to creep up. I sleep on my stomach and I would lay in bed at night and I couldn't go to sleep because my heart was beating so hard I could feel it beating against the mattress. At one of my GI visits my bp was a little high for me 158/78. My GI said oh I've seen higher. Well two days later I wound up in our local ER with a resting pulse of 125 (my pusle in the ER laying on the gurney was 156 bpm) and my bp was 200/100. I had to lay in the ER for four hours on a Cardizem drip. Then I had to continue to take the Cardizem for four months as I tapered off of the Prednisone and even afterwards because it took that long to get my body back to normal.

They tell me that this was an allergic reaction and that I can never take Prednisone again. My primary care physician said that my GI was just focusing on the Crohn's and it being under control that he just completely overlooked my symptoms. I know this is probably and unusual thing to happen to someone, but it was just my experience. So I agree with you, research your meds and ask lots of questions.

Again please accept my condolences.


Spotlight: Member Stories

I had my first back surgery in April 1986. It kept me from becoming paralyzed but didn't reduce my pain. In 1989 I finally accepted my disability ...More

Helpful Tips

Prednisone short term versus long term use!
Predinisone can be a very helpful anti-inflammatory drug when used over the shortest term use that is effective. Predisone and other ... More
Was this Helpful?
3 of 3 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.